Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 118, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Sep 3, 1998, 2:20 PM EDT for Brevard County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 1998, 2:20 PM EDT (18:20 UTC)
- Expired
- Sep 3, 1998, 3:20 PM EDT
- In force
- 60 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 2:35 PM EDT | Thunderstorm Wind 50 | Cocoa, FL | Thunderstorm winds blew down trees and power lines in Cocoa and northwest of Cocoa along Interstate 95. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3060 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
607
WUUS01 KMLB 031822 RRA
SVRMLB
FLC009-031920-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
220 PM EDT THU SEP 3 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREVARD COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 320 PM EDT
* AT 220 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM THE NORTH END OF MERRITT ISLAND
TO NEAR STATE ROAD 520 WEST OF COCOA. MOVEMENT WAS NORTHEAST AT 40
MPH.
* THIS LINE OF STORMS WILL AFFECT CENTRAL BREVARD COUNTY FROM
MERRITT ISLAND TO COCOA...ROCKLEDGE AND PINEDA THROUGH 245 PM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.
CRISTALDIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 10:10 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Sep 3, 10:10 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1010 AM EDT THU SEP 3 1998 CURRENTLY...LINE OF SHOWERS/FEW STORMS CONTINUES TO PRESS EASTWARD INTO WESTERN CWA ATTM. ALTHOUGH INDIVIDUAL CELLS ARE RACING NORTHEASTWARD...THE LINE ITSELF IS ONLY GRADUALLY MOVING EAST AS IT BECOMES ORIENTED PARALLEL TO THE MID/UPPER FLOW. DATA FROM BOTH THE XMR 11Z RAOB AND 915MHZ PROFILERS SHOW GRADUALLY VEERING WINDS OF AROUND 40KTS FROM JUST OFF THE SURFACE ON UP. RAOB SHOWS SOME PRONOUNCED MID LEVEL DRYING FROM ABOUT 750-600MB. DON'T KNOW IF THESE CELLS WILL INTENSIFY SINCE AREA AHEAD OF FRONT HAS ALREADY CLOUDED OVER AND CONVERGENCE ALONG THIS BOUNDARY IS GRADUALLY DECREASING. HOWEVER...WITH FAST MOVEMENT OF CELLS (45-50MPH) IT WON'T TAKE A HECK OF A LOT OF DOWNWARD MOMENTUM TO PRODUCE ISOLATED WIND GUST TO 40-50KT AS LINE MOVES THROUGH CWA... ESPECIALLY OVER MARINE AREA (INTRACOASTAL AND ATLANTIC). SECOND CONCERN IS JUST HOW FAR LINE WILL PROGRESS THROUGH CWA. GIVEN CURRENT RADAR AND SATELLITE TRENDS WHICH SHOW LINE BECOMING SEPARATE FROM MAIN CIRCULATION OF EARL...EXPECT SOUTHERN PART OF LINE TO STALL AND BECOME DIFFUSE SOMWHERE NEAR A SRQ-MCO-TIX LINE. WINDS WILL GRADUALLY SUBSIDE LATE AS EARLY PULLS AWAY. ZONES LOOK OK FOR THE MOST PART ATTM. AM INCLINED TO GO MORE PESSIMITIC WITH SKY COVER TODAY...AND TONE BACK THUNDER A BIT. ALSO WILL WORD NORTHERN AREAS AS "WINDY" AS PER C-11. CRISTALDI
In the hours before
Local storm report, Sep 3, 10:10 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 AM EDT THU SEP 3 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 2 NE ORLANDO FL WIND DAMAGE
09/02/98 ORANGE POWER LINES DOWN. REPORTED
BY LOCAL EMERGENCY MANAGEMENT.
TROUTMANLocal storm report, Sep 3, 10:10 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 AM EDT THU SEP 3 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 2 NE ORLANDO FL WIND DAMAGE
09/02/98 ORANGE POWER LINES DOWN. REPORTED
BY LOCAL EMERGENCY MANAGEMENT.
TROUTMANSpecial weather statement, Sep 3, 11:15 AM EDT, 3 hours 5 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-031530- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EDT THU SEP 3 1998 TROPICAL STORM EARL WILL CONTINUE TO MOVE NORTHEAST THIS AFTERNOON THROUGH GEORGIA WITH A LARGE TRAILING LINE OF SHOWERS AND A FEW THUNDERSTORMS EXPECTED TO MOVE EAST INTO CENTRAL FLORIDA. THIS LINE OF SHOWERS AND THUNDERSTORMS...EXTENDING SOUTHWEST FROM NEAR THE CENTER OF EARL...WILL SLOWLY STALL OUT AND WEAKEN WITH TIME BY THIS EVENING AS IT SLOWLY CONTINUES TO MOVE TOWARD EAST CENTRAL FLORIDA. SCATTERED THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP TO THE SOUTHEAST OF THIS LINE OF SHOWERS AND THUNDERSTORMS ESPECIALLY FROM LAKE OKEECHOBEE AND JUPITER NORTHWARD TO NEAR MELBOURNE. SOME OF THE STORMS WHICH MAY DEVELOP COULD BECOME STRONG WITH FREQUENT LIGHTNING POSSIBLE. IF YOU ARE OUTDOORS WHEN A LIGHTNING STORM APPROACHES...MOVE TO A SUBSTANTIAL BUILDING OR AN ENCLOSED AUTOMOBILE. REMEMBER THAT TREES AND OPEN SHELTERS FOUND ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM LIGHTNING. WINDS WILL BE BREEZY ACROSS EAST CENTRAL FLORIDA THROUGH TONIGHT...WITH WIND SPEEDS RANGING FROM 15 TO 20 MILES AN HOUR AND HIGHER GUSTS POSSIBLE. MARINE OUTLOOK...STORMS ARE EXPECTED TO CONTINUE TO MOVE OFF THE COAST ACROSS MUCH OF THE COASTAL WATERS THIS AFTERNOON AND INTO TONIGHT. SMALL CRAFT SHOULD EXPECT THAT SPECIAL MARINE WARNINGS COULD AGAIN BECOME NECESSARY DUE TO THE RATHER SWIFT MOVEMENT OF STORMS THIS AFTERNOON. TROUTMAN
Special weather statement, Sep 3, 11:15 AM EDT, 3 hours 5 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-031530- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EDT THU SEP 3 1998 TROPICAL STORM EARL WILL CONTINUE TO MOVE NORTHEAST THIS AFTERNOON THROUGH GEORGIA WITH A LARGE TRAILING LINE OF SHOWERS AND A FEW THUNDERSTORMS EXPECTED TO MOVE EAST INTO CENTRAL FLORIDA. THIS LINE OF SHOWERS AND THUNDERSTORMS...EXTENDING SOUTHWEST FROM NEAR THE CENTER OF EARL...WILL SLOWLY STALL OUT AND WEAKEN WITH TIME BY THIS EVENING AS IT SLOWLY CONTINUES TO MOVE TOWARD EAST CENTRAL FLORIDA. SCATTERED THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP TO THE SOUTHEAST OF THIS LINE OF SHOWERS AND THUNDERSTORMS ESPECIALLY FROM LAKE OKEECHOBEE AND JUPITER NORTHWARD TO NEAR MELBOURNE. SOME OF THE STORMS WHICH MAY DEVELOP COULD BECOME STRONG WITH FREQUENT LIGHTNING POSSIBLE. IF YOU ARE OUTDOORS WHEN A LIGHTNING STORM APPROACHES...MOVE TO A SUBSTANTIAL BUILDING OR AN ENCLOSED AUTOMOBILE. REMEMBER THAT TREES AND OPEN SHELTERS FOUND ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM LIGHTNING. WINDS WILL BE BREEZY ACROSS EAST CENTRAL FLORIDA THROUGH TONIGHT...WITH WIND SPEEDS RANGING FROM 15 TO 20 MILES AN HOUR AND HIGHER GUSTS POSSIBLE. MARINE OUTLOOK...STORMS ARE EXPECTED TO CONTINUE TO MOVE OFF THE COAST ACROSS MUCH OF THE COASTAL WATERS THIS AFTERNOON AND INTO TONIGHT. SMALL CRAFT SHOULD EXPECT THAT SPECIAL MARINE WARNINGS COULD AGAIN BECOME NECESSARY DUE TO THE RATHER SWIFT MOVEMENT OF STORMS THIS AFTERNOON. TROUTMAN
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.